Abstract 8712: Anticoagulation-Associated Adverse Drug Events
Introduction: Anticoagulant drugs are among the most common medications that cause adverse drug events (ADEs) in hospitalized patients.
Hypothesis: We assessed the hypothesis that anticoagulant-associated ADEs are preventable sources of morbidity, mortality, and increased hospitalization costs.
Methods: We reviewed all inpatient anticoagulant-associated ADEs, including adverse drug reactions (ADRs) and medication errors (MEs), reported at Brigham and Women's Hospital through the Safety Reporting System from May 2004 to May 2009. We also collected data regarding the cost associated with hospitalizations in which ADRs occurred.
Results: Of 463 anticoagulant-associated ADEs, 226 were MEs (48.8%), 141 were ADRs (30.5%), and 96 (20.7%) involved both an ME and ADR. Patients who suffered anticoagulant-associated ADEs had a median length of stay of 13 days and a high rate of re-hospitalization within 30 days of the ADE (17.5%). Seventy percent of anticoagulant-associated ADEs were preventable. Transcription errors (48%) were the most frequent root cause of anticoagulant-associated MEs, while MEs were the most common root cause of anticoagulant-associated ADRs (40%). Death within 30 days of anticoagulant-associated ADEs occurred in 11% of patients. After an anticoagulant-associated ADR, most hospitalization expenditures were attributable to nursing costs (mean $33,189 per ADR) followed by pharmacy costs (mean $7,451 per ADR).
Conclusion: Most anticoagulant-associated ADEs among inpatients are due to MEs and are therefore preventable. We observed an increased 30-day mortality rate among patients who suffered an anticoagulant-associated ADE and high hospitalization costs following ADRs. Further Quality Improvement efforts to reduce anticoagulant-associated MEs are warranted to improve patient safety and decrease health care expenditures.
- © 2011 by American Heart Association, Inc.